Alert archive / Georgia / Tornado Warnings in 2008

Tornado Warning 25, NWS Tallahassee, FL

May 11, 2008Lee County, Georgia

NWS Tallahassee, FL issued this tornado warning at May 11, 2008, 7:25 AM EDT for Lee County, Georgia. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2008, 7:25 AM EDT (11:25 UTC)
Expired
May 11, 2008, 8:15 AM EDT
In force
50 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

County Lee County, GA

The radar

The Robins AFB radar (KJGX), 113 km from the middle of the area, began a volume at 11:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 5:52 AM EDTTornado WatchSPC8 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 11.4 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2008-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1352 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2008-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1352 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1258 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KTAE 111125
TORTAE
GAC177-111215-
/O.NEW.KTAE.TO.W.0025.080511T1125Z-080511T1215Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
725 AM EDT SUN MAY 11 2008

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN LEE COUNTY IN SOUTHWEST GEORGIA...

* UNTIL 815 AM EDT

* AT 719 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  DEVELOPING TORNADO NEAR SCRUTCHINS...OR 9 MILES SOUTH OF
  AMERICUS...MOVING SOUTHEAST AT 40 MPH.

* THE TORNADO WILL BE NEAR...
  CHOKEE BY 735 AM EDT...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
SMALL HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM EDT SUNDAY AFTERNOON
FOR SOUTHEAST ALABAMA AND CENTRAL FLORIDA AND SOUTHWESTERN GEORGIA.

LAT...LON 3190 8394 3179 8400 3175 8401 3187 8427
      3192 8423
TIME...MOT...LOC 1125Z 294DEG 33KT 3192 8415

$$

17-GOULD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this tornado warning went out at May 11, 4:01 AM EDT, 3 hours 24 minutes earlier.

Area forecast discussion, May 11, 4:01 AM EDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
401 AM EDT SUN MAY 11 2008

...SEVERE WEATHER EXPECTED ACROSS PORTIONS OF OUR AREA TODAY...

.SYNOPSIS...
THE 04 UTC REGIONAL SURFACE ANALYSIS SHOWED A WARM FRONT FROM NEAR
SAVANNA GEORGIA TO A TRIPLE POINT IN SOUTHEAST ARKANSAS...A COLD
FRONT FROM THIS TRIPLE POINT TO CENTRAL TEXAS...AND AN OCCLUDED
FRONT NORTH OF THE TRIPLE POINT. VAPOR IMAGERY AND UPPER AIR
PROFILERS SHOWED AN UNUSUALLY STRONG (FOR THIS TIME OF YEAR) TROUGH
PROPAGATING RAPIDLY EASTWARD OVER THE CENTRAL PLAINS...WITH A
POWERFUL WIND MAXIMUM AT THE BASED OF THE TROUGH OVER NORTHER
OKLAHOMA. REGIONAL SATELLITE IMAGERY AND IR IMAGERY SHOWED THAT A
LARGE AND STRONG MCS HAD DEVELOPED ACROSS NORTHERN GEORGIA AND
CENTRAL ALABAMA...WITH CLOUD TOPS REACHING 47K FT AND AN
ASTONISHING AMOUNT OF LIGHTNING STRIKES. SCATTERED THUNDERSTORMS
WERE RAPIDLY DEVELOPING SOUTHEASTWARD AHEAD OF THE MCS...AND WILL
SOON BE IN OUR SOUTHEAST ALABAMA AND SOUTH GEORGIA COUNTIES.

&&

.SHORT TERM...
(TODAY THROUGH TUESDAY) THE 00 UTC GFS AND NAM...WHICH ARE IN GOOD
AGREEMENT...CONTINUE TO FORECAST FAVORABLE LARGE SCALE CONDITIONS
FOR SEVERE WEATHER IN OUR AREA. THE MAIN CHANGE IN THE NUMERICAL
GUIDANCE FROM 24 HOURS AGO WAS TO SPEED UP THIS SYSTEM EVEN MORE. IT
NOW APPEARS THAT NEARLY ALL THE RAIN WILL END ACROSS OUR AREA BY
SUNSET THIS EVENING...IF NOT SOONER. A BLEND OF GFS/NAM SHOW
MLCAPE AROUND 1000 J/KG...MUCAPE AROUND 1600 J/KG...0-6 KM
VERTICAL WIND SHEAR AROUND 50 KT...AND 0-1 KM VERTICAL WIND SHEAR
NEAR 30 KT. ALL OF THESE PARAMETERS ARE UNUSUALLY FAVORABLE FOR
SEVERE WEATHER...ESPECIALLY FOR EARLY MAY. OUR LATEST OBJECTIVE
SEVERE PROBABILITIES AND SPC SUBJECTIVE PROBABILITIES INDICATE
ABOUT 30 PERCENT CHANCE OF DAMAGING WINDS/HAIL AND A 10 PERCENT
CHANCE OF A TORNADO WITHIN 25 MILES OF ANY POINT. THE BEST CHANCE
FOR SEVERE WEATHER WILL BE IN SOUTH GEORGIA...WHERE THE SYNOPTIC
SCALE Q-G FORCING...DEEP LAYER MOISTURE...AND VERTICAL WIND SHEAR
WILL BE A LITTLE MORE FAVORABLE. SOME OF THE MOMENTUM FROM THE
FAST WINDS ALOFT WILL MIX DOWN TO THE SURFACE TODAY...SO WE WILL
ISSUE A LAKE WIND ADVISORY. FAIR WEATHER AND COOLER TEMPERATURES
ARE FORECAST BEHIND THE FRONT...WITH BELOW-AVERAGE TEMPERATURES
MONDAY AND TUESDAY MORNING. TEMPERATURES WILL QUICKLY REBOUND TO
NEAR AVERAGE TUESDAY AFTERNOON AS DEEP LAYER RIDGING DEVELOPS OVER
THE SOUTHEAST.

.LONG TERM...
(WEDNESDAY-SUNDAY)...THE SURFACE RIDGE AXIS RESPONSIBLE FOR A
COOL START WEDNESDAY MORNING MOVES QUICKLY OFFSHORE, WITH ONSHORE
FLOW COMMENCING DURING THE AFTERNOON. A DEVELOPING WARM FRONT TO
THE W MOVES ACROSS THE REGION ON THURSDAY, FOLLOWED BY AN
APPROACHING COLD FRONT. HAVE INTRODUCED SLIGHT CHANCE POPS ON
THURSDAY, FOLLOWED BY CHANCE POPS ON FRIDAY AS A COLD FRONT
BECOMES ALIGNED NE-SW AND ENTERS OUR NW ZONES. THE 11/00Z GFS
DEPICTS THE FRONT STALLING OVER THE PANHANDLE/NRN FL PENINSULA
THIS WEEKEND AS A SERIES OF UPPER LEVEL DISTURBANCES AND SURFACE
LOW PRESSURE WAVES DEVELOP AND MOVE ALONG THE BOUNDARY. THE 11/00Z
EURO MODEL SHOWS A MORE PROGRESSIVE PATTERN WITH THE FRONT AND
ASSOCIATED CONVECTION PUSHING SE OF THE CWA SATURDAY NIGHT. FOR
NOW, WILL TAKE THE CONSERVATIVE APPROACH AND KEEP AT LEAST SLIGHT
CHANCES FOR SHWRS/TSTMS. DAYTIME HIGHS WILL AVERAGE SLIGHTLY ABOVE
SEASONAL NORMS (85-90), WHILE NIGHTTIME LOWS REMAIN MILD (65-70
INLAND TO 70-75 COAST).

&&

.AVIATION...
SLY FLOW OF VERY MOIST AIR FROM THE GULF WILL PROMOTE AREAS OF
LOW CIGS OVERNIGHT. THE MESOSCALE CONVECTIVE SYSTEM PRECEDING A
COLD FRONT TO THE NW WILL CONTINUE TO PROGRESS SEWD TOWARD THE
REGION, WITH THE LEADING EDGE IMPACTING KDHN AFTER 10Z, KABY AFTER
11Z, KPFN AFTER 12Z, KTLH AFTER 13Z, AND KVLD AFTER 14Z SUNDAY.
HAVE INCLUDED TEMPO GROUPS FOR CONVECTIVE WIND GUSTS ABOVE 35 KTS
AND IFR VSBYS IN HEAVY RAIN. THE CONVECTION ENDS FROM NW TO SE
FROM LATE SUNDAY MORNING THROUGH LATE AFTERNOON. WINDS WILL SHIFT
TO THE W AND BECOME BREEZY WITH OCNL GUSTS TO 25 KTS DURING THE
DAY. CLOUDS WILL DECREASE DURING THE LATE AFTERNOON AND EARLY
EVENING, WITH WINDS SLOWLY DIMINISHING.

&&

.MARINE...
THE LATEST NUMERICAL GUIDANCE IS SHOWING A 50 PERCENT CHANCE OF
SMALL CRAFT ADVISORY LEVEL WINDS TODAY...SO WE WILL ISSUE AN
ADVISORY FOR THIS MARGINAL EVENT. IT WILL LAST THROUGH MUCH OF
TONIGHT...THEN DIMINISH MONDAY MORNING AS THE PRESSURE GRADIENT
WEAKENS.

&&

.FIRE WEATHER...
NO CONCERNS TODAY WITH ABUNDANT LOW LEVEL MOISTURE IN PLACE. MUCH
DRIER AIR MASS OVERSPREADS THE REGION ON MONDAY. LONG DURATIONS OF
LOW RH ARE EXPECTED FOR ALL FL ZONES AND HAVE ISSUED A WATCH. RH
CRITERIA WILL BE MET FOR AL AND GA, HOWEVER WINDS BELOW 20 MPH AND
KBDI BELOW 500 WILL PRECLUDE RED FLAG CONCERNS THERE. INLAND FL
ZONES MAY SEE LONG DURATIONS OF LOW RH TUESDAY AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  87  55  82  52  87 /  60   0   0   0   0
PANAMA CITY  84  59  81  58  84 /  60   0   0   0   0
DOTHAN       85  54  79  55  87 /  60   0   0   0   0
ALBANY       86  54  79  53  85 /  60   0   0   0   0
VALDOSTA     84  55  79  52  83 /  60  10   0   0   0
CROSS CITY   82  55  79  53  85 /  50   0   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...LAKE WIND ADVISORY FROM 7 AM THIS MORNING TO 7 PM CDT THIS
     EVENING FOR THE FOLLOWING ZONES: COFFEE...DALE...GENEVA...
     HENRY...HOUSTON.

GA...LAKE WIND ADVISORY FROM 8 AM THIS MORNING TO 8 PM EDT THIS
     EVENING FOR THE FOLLOWING ZONES: BAKER...BEN HILL...
     BERRIEN...BROOKS...CALHOUN...CLAY...COLQUITT...COOK...
     DECATUR...DOUGHERTY...EARLY...GRADY...IRWIN...LANIER...
     LEE...LOWNDES...MILLER...MITCHELL...QUITMAN...RANDOLPH...
     SEMINOLE...TERRELL...THOMAS...TIFT...TURNER...WORTH.

FL...LAKE WIND ADVISORY FROM 8 AM EDT /7 AM CDT/ THIS MORNING TO 8 PM
     EDT /7 PM CDT/ THIS EVENING FOR THE FOLLOWING ZONES: BAY...
     CALHOUN...COASTAL WALTON...DIXIE...FRANKLIN...GADSDEN...
     GULF...HOLMES...INLAND WALTON...JACKSON...JEFFERSON...
     LAFAYETTE...LEON...LIBERTY...MADISON...TAYLOR...WAKULLA...
     WASHINGTON.

     FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING
     FOR THE FOLLOWING ZONES: BAY...CALHOUN...DIXIE...FRANKLIN...
     GADSDEN...GULF...HOLMES...INLAND WALTON...JACKSON...
     JEFFERSON...LAFAYETTE...LEON...LIBERTY...MADISON...TAYLOR...
     WAKULLA...WASHINGTON.

GM...SMALL CRAFT ADVISORY FROM 11 AM THIS MORNING TO 8 AM EDT MONDAY
     FOR THE FOLLOWING ZONES: APALACHEE BAY OR COASTAL WATERS
     FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM...
     COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL
     OUT TO 20 NM...COASTAL WATERS FROM SUWANNEE RIVER TO KEATON
     BEACH OUT 20 NM...COASTAL WATERS FROM APALACHICOLA TO
     DESTIN FL OUT 20 NM...WATERS FROM SUWANNEE RIVER TO
     APALACHICOLA FL FROM 20 TO 60 NM...WATERS FROM APALACHICOLA
     TO DESTIN FL FROM 20 TO 60 NM.

&&

LONG TERM/AVIATION/FIRE WEATHER...JAMSKI
REST OF DISCUSSION...FOURNIER
Hazardous weather outlook, May 11, 4:35 AM EDT, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
435 AM EDT SUN MAY 11 2008

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-120845-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
435 AM EDT SUN MAY 11 2008 /335 AM CDT SUN MAY 11 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

...SEVERE WEATHER EXPECTED ACROSS PORTIONS OF THE AREA TODAY...

...WINDY CONDITIONS WILL POSE A HAZARD TO BOATERS ON AREA LAKES
AND THE GULF COASTAL WATERS...

...THERE IS A HIGH RISK OF RIP CURRENTS TODAY ALONG THE BEACHES...

.DAY ONE...TODAY AND TONIGHT...
AN UNUSUALLY STRONG COLD FRONT FOR THIS TIME OF YEAR WILL MOVE
RAPIDLY SOUTHEAST ACROSS THE REGION TODAY AND THIS EVENING. WINDY
CONDITIONS AND SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
WILL PRECEDE THIS FRONT. THE COMBINATION OF A WARM AND HUMID AIRMASS
AND STRONG WINDS WILL HELP CREATE AN ENVIRONMENT THAT IS FAVORABLE
FOR LONG LIVED ROTATING THUNDERSTORMS. SOME OF THESE STORMS COULD
PRODUCE LARGE HAIL...DAMAGING WINDS...AND EVEN ISOLATED TORNADOES.
THE RAIN WILL END FROM NORTHWEST TO SOUTHEAST LATER TODAY AS DRIER
AIR MOVES INTO THE REGION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
FAIR WEATHER IS FORECAST THROUGH WEDNESDAY. RAIN CHANCES WILL
INCREASE LATER IN THE WEEK AND INTO THE WEEKEND AS A FRONTAL
SYSTEM DRAWS CLOSER.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED TODAY DUE TO THE ENHANCED SEVERE
WEATHER THREAT.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

FOURNIER

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 3:05 AM EDTLake Wind AdvisoryTAEBaker, Ben Hill, Berrien, Brooks, Calhoun, Clay and 20 more17 hr
May 11, 7:38 AM EDTSevere Thunderstorm WarningTAEWorth37 min
May 11, 8:06 AM EDTSevere Thunderstorm WarningTAETurner24 min
May 11, 8:14 AM EDTSevere Thunderstorm WarningTAEBen Hill46 min
May 11, 8:44 AM EDTSevere Thunderstorm WarningTAELee, Worth46 min
May 11, 8:55 AM EDTSevere Thunderstorm WarningTAETurner50 min
May 11, 9:30 AM EDTTornado WarningTAEBen Hill, Irwin31 min

Nearby

Tornado Warnings in Georgia, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.